Hail, Knox
- When
- April 15, 1:23 PM CST
- Where
- Knox County, 0.51 mi W of Verdigre
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.600, -98.040
The hail was mostly pea-size but a few up to penny-size were observed.
Deep low pressure that brought several tornadoes to southeast Nebraska on April 14th, tracked across northeast Nebraska during the morning and early afternoon of April 15th. Although a front had swept through the region, there was still enough instability around to allow for the development of low-topped mini super-cell thunderstorms that spawned a couple of brief weak tornadoes under the upper…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Deep low pressure that brought several tornadoes to southeast Nebraska on April 14th, tracked across northeast Nebraska during the morning and early afternoon of April 15th. Although a front had swept through the region, there was still enough instability around to allow for the development of low-topped mini super-cell thunderstorms that spawned a couple of brief weak tornadoes under the upper low.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 15, 11:21 AM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1221 PM CDT SUN APR 15 2012
.DISCUSSION...
DID MAKE SOME MINOR ADJUSTMENTS TO THE WIND ADVISORY IN NORTHEAST
NEBRASKA ON THE BACKSIDE OF THE SURFACE LOW...EXTENDING IN AREAL
COVERAGE AND TIME UNTIL 06Z. OTHERWISE...AHEAD OF THE SURFACE
LOW...WINDS HAVE ESSENTIALLY REACHED ADVISORY CRITERIA OVER MUCH
OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND WILL LIKELY REMAIN SO
UNTIL AT LEAST 00Z. MAY NEED TO EXTEND THE TIMING AND WILL TAKE A
CLOSER LOOK.
&&
.AVIATION...18Z TAFS FOR KOMA...KLNK AND KOFK. WINDS ARE THE
PRIMARY CONCERN AT ALL TAF SITES WITH SOUTH TO SOUTHWEST WINDS AT
26 TO 30KTS SUSTAINED...GUSTING UP TO ABOUT 40 KTS AT KOMA/KLNK.
THERE WILL ALSO BE A WIND SHIFT TO THE NORTHWEST...INITIALLY AT
KOFK BY ABOUT 22Z...AND NOT IN KOMA/KLNK UNTIL ABOUT 23-03Z. COULD
ALSO SEE SOME MVFR CEILINGS AND SHOWERS MOVE INTO THE KOFK AREA BY
BY ABOUT 22Z-06Z...AND AT KOMA/KLNK BY ABOUT 01-03Z.
&&
.PREV DISCUSSION... /ISSUED 644 AM CDT SUN APR 15 2012/
DISCUSSION...
VERY COMPLEX SITUATION IN PLACE THE NEXT 12 HOURS OR SO. PRIMARY
CONCERNS ARE WINDS AND CONVECTIVE POTENTIAL. AGREE THAT THERE IS
STILL A SLIGHT RISK OF SEVERE STORMS FOR PARTS OF THE AREA...
MAINLY NORTHEAST NEBRASKA...TODAY.
UPPER AIR CHARTS FROM LAST EVENING SHOWED THE FOLLOWING. 300 MB
JET STREAK OF 135 KNOTS WAS PUNCHING NORTHEAST FROM SOUTHERN
ARIZONA AND NEW MEXICO. SECOND JET MAX NOTED OVER LAKE SUPERIOR.
CLOSED LOW AT 500 MB WAS OVER THE FOUR CORNERS REGION. 12 HOUR
HEIGHT FALLS OF UP TO AROUND 100 METERS WERE ESTIMATED OVER
NORTHEAST NEW MEXICO. STRONG 850 MB WINDS WERE TRANSPORTING
MOISTURE NORTHWARD.
EARLY THIS MORNING...WATER VAPOR IMAGERY SHOWED CLOSED LOW OVER
EASTERN COLORADO. MAIN AREA OF STORMS EXTENDED FROM TEXAS NORTH
INTO IOWA...BUT A FEW STORMS NOTED IN EASTERN COLORADO.
COMPLEX SURFACE PATTERN WITH CONVECTIVE BOUNDARIES...BUT WARM FRONT
APPEARED TO EXTEND FROM SURFACE LOW NEAR THE NEBRASKA/KANSAS BORDER
SOUTH OF LEXINGTON EASTWARD INTO SOUTHEAST NEBRASKA. A SECOND LOW
WAS BETWEEN YANKTON AND ONEILL.
MODELS SHOW MID TROPOSPHERIC LOW TRACKING INTO EASTERN SOUTH DAKOTA
BY LATE AFTERNOON. MAIN SURFACE LOW SHOULD TRACK NORTHEAST INTO
NORTHEAST NEBRASKA BY EARLY AFTERNOON...AND INTO SOUTHEAST SOUTH
DAKOTA BY LATE AFTERNOON. EXPECT STRONG SOUTH/SOUTHWEST WINDS AHEAD
OF THE LOW AND WIND ADVISORY ISSUED FOR THAT EARLIER. MAY NEED TO
UPGRADE THAT TO A HIGH WIND WARNING FOR PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA LATER TODAY...BUT DID NOT FOR NOW.
KEPT MENTION OF THUNDERSTORMS MOST OF THE AREA THIS MORNING UNTIL
DRIER AIR AT 850 MB MOVES IN. ALSO SOME CONVECTION POSSIBLE FARTHER
WEST IN OUR NORTHEAST NEBRASKA ZONES THIS AFTERNOON IN ASSOCIATION
WITH BETTER UPPER DYNAMICS. THAT IS WHERE SEVERE THREAT MAY BE THIS
AFTERNOON.
ON THE BACKSIDE...STRONG NORTHWEST WINDS MAY SPREAD INTO NORTHEAST
NEBRASKA TOWARD LATE AFTERNOON AND FELT A WIND ADVISORY WAS
NEEDED FOR THAT LATER THIS AFTERNOON AND EVENING. THIS MAY NEED TO
BE EXPANDED FOR THE EVENING BUT WILL LET THE DAY SHIFT DECIDE ON
THAT.
OTHERWISE...PRECIPITATION CHANCES CONTINUE INTO TONIGHT UNTIL THE
SYSTEM LIFTS OFF INTO MINNESOTA AND WISCONSIN TONIGHT. A SHORTWAVE
WILL BRING A CHANCE FOR SHOWERS AS IT MOVES IN FROM THE WEST
MONDAY AFTERNOON INTO MONDAY NIGHT. SHOWERS/THUNDERSTORMS ALSO
POSSIBLE WITH ANOTHER WAVE TUESDAY AFTERNOON INTO EARLY WEDNESDAY.
NO BIG CHANGES TO LATER PERIODS. FAST MOVING FAIRLY ZONAL
PROGRESSIVE FLOW EXPECTED MID WEEK WITH THAT TRENDING TOWARD A
MORE MERIDIONAL PATTERN BY FRIDAY.
MILLER
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ034-044-045-
050>053-065>068-078-088>093.
WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR NEZ015-018-032-033-042-
043.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM CDT MONDAY FOR
NEZ011-012-016-017-030-031.
IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-069-
079-080-090-091.
&&
DEWALDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1006 AM CDT SUN APR 15 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-160515- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1006 AM CDT SUN APR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS WILL BE POSSIBLE OVER MAINLY NORTHEAST NEBRASKA TODAY. THE MAIN HAZARD WOULD BE LARGE HAIL WITH ANY LOW TOPPED CELLS THAT MIGHT DEVELOP. STRONG SOUTH OR SOUTHWEST WINDS SHOULD OCCUR OVER MUCH OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA TODAY...WITH GUSTS REACHING OVER 50 MPH. STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP INTO NORTHEAST NEBRASKA MID TO LATE AFTERNOON AND CONTINUE INTO THE EVENING. MINOR FLOODING WILL ALSO OCCUR TODAY ACROSS PORTIONS OF SOUTHWEST IOWA NEAR CLARINDA AND HAMBURG. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW THUNDERSTORMS MAY OCCUR ON TUESDAY AFTERNOON INTO TUESDAY NIGHT AND WEDNESDAY...THEN AGAIN FROM THURSDAY INTO THURSDAY NIGHT. AT THIS TIME...THE CHANCE OF SEVERE WEATHER TUESDAY THROUGH THURSDAY NIGHT SEEMS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
923 AM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 SW MORSE BLUFF 41.41N 96.79W
04/15/2012 M1.90 INCH SAUNDERS NE AMATEUR RADIO
0700 AM HEAVY RAIN YUTAN 41.24N 96.40W
04/15/2012 M1.63 INCH SAUNDERS NE AMATEUR RADIO
0700 AM HEAVY RAIN WAHOO 41.22N 96.62W
04/15/2012 M1.46 INCH SAUNDERS NE AMATEUR RADIO
0700 AM HEAVY RAIN 3 SE CEDAR BLUFFS 41.37N 96.57W
04/15/2012 M1.40 INCH SAUNDERS NE AMATEUR RADIO
0700 AM HEAVY RAIN FREMONT 41.44N 96.49W
04/15/2012 M1.27 INCH DODGE NE AMATEUR RADIO
0700 AM HEAVY RAIN CEDAR BLUFFS 41.40N 96.61W
04/15/2012 M1.25 INCH SAUNDERS NE AMATEUR RADIO
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
934 AM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN SYRACUSE 40.66N 96.18W
04/15/2012 M1.84 INCH OTOE NE CO-OP OBSERVER
0830 AM HEAVY RAIN ELGIN 41.98N 98.08W
04/15/2012 M2.39 INCH ANTELOPE NE CO-OP OBSERVER
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1017 AM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 4 NE HASTINGS 41.06N 95.44W
04/15/2012 M2.17 INCH MILLS IA CO-OP OBSERVER
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1043 AM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN RANDOLPH 40.87N 95.56W
04/15/2012 M3.62 INCH FREMONT IA CO-OP OBSERVER
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
152 PM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN OAKLAND 41.31N 95.40W
04/15/2012 M3.50 INCH POTTAWATTAMIE IA CO-OP OBSERVER
&&
LANDSVORKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
153 PM CDT SUN APR 15 2012
NEZ011-012-016-017-152000-
CEDAR NE-ANTELOPE NE-PIERCE NE-KNOX NE-
153 PM CDT SUN APR 15 2012
A LINE OF DEVELOPING SHOWERS WILL CONTINUE TO MOVE THROUGH NORTHEAST
NEBRASKA THROUGH MID AFTERNOON. THE SHOWERS ARE DEVELOPING ALONG A
BOUNDARY THAT IS MOVING SLOWLY NORTH THROUGH THE REGION. DUE TO
STRONG LOW LEVEL WIND SHEAR...THESE SHOWERS COULD INTENSIFY INTO
THUNDERSTORMS AND COULD PRODUCE SMALL HAIL AND EVEN ISOLATED FUNNEL
CLOUDS.
LAT...LON 4286 9830 4284 9814 4276 9803 4277 9794
4284 9788 4283 9750 4245 9748 4243 9783
4218 9830
DEWALDThe Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 19:22 UTC.
2 tornado, 1 hail. Local standard time, as filed.
The hail was mostly pea-size but a few up to penny-size were observed.
A brief tornado touched down in open field and caused no apparent damage.
A brief rope tornado touchdown was observed just north of Santee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyThe tornado archive for Nebraska, 2012Warnings in Nebraska, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366412, 366410, 366411.